Alabama, 2022

Flash Flood and Lightning Strikes in Alabama, June 30, 2022

June 30, 2022 · NWS MOB · 6 events in 1 county or zone

Several lightning strikes caused damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Several lightning strikes caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 30, 5:41 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 30, 5:41 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
641 AM CDT Thu Jun 30 2022

.AVIATION...
12Z issuance...Numerous to widespread SHRA/TSRA will develop and
spread inland across the region through the day. TSRA are already
developing in the vicinity of KMOB/KBFM early this morning and may
continue to develop near KPNS within the next 1-2 hours. There
will be potential for MVFR to very localized IFR conditions and
brief gusty/erratic winds in and near convection that develops.
Storms should tend to diminish in coverage over interior areas
during the early to mid evening hours before re-developing near
the coast again late tonight/early Friday morning. Outside of
storms, expect light east/northeast winds early this morning to
become southeast/south 5-10 knots by this afternoon. /21

&&

.PREV DISCUSSION... /issued 437 AM CDT Thu Jun 30 2022/

NEAR TERM UPDATE /Now Through Friday/...Broad ridging aloft
extends across much of the southern and southeastern U.S. and
adjacent western Atlantic early this morning, while an area of low
pressure (associated with a tropical disturbance) was located
over the western Gulf of Mexico off the southeast TX coast. A
surface trough axis (extending northeast from the area of low
pressure) was stretching across southeast LA and over coastal
portions of MS/AL/the western FL panhandle. Convergence along the
surface trough axis in combination with decent instability
(1500-2000 J/KG MLCAPE per SPC mesoscale analysis) and deep
moisture (precipitable water values between 2.0 and 2.2 inches)
has aided in the initiation of showers and thunderstorms along the
MS coast during the past couple of hours. The showers and storms
have gradually developed northward into Stone and portions of
Perry and George counties. Storms have been efficient rainfall
producers with rainfall rates in excess of 2"/hr along portions of
Harrison county overnight and we will need to watch trends
closely for potential heavy rainfall/localized flooding that could
extend into portions of our southeast MS counties over the next
few hours if convection continues to develop and train northward.

We otherwise expect a continuation of the wet and unsettled weather
pattern over the north central Gulf Coast region through Friday. A
weakness in the ridging aloft and even a weak mid/upper trough may
extend from southeast TX through much of LA/MS/AL today through
Friday. The associated surface trough axis will also continue to
extend into portions of our forecast area through Friday afternoon.
A deeply moist airmass with precipitable water values averaging
around or slightly above 2 inches will continue to reside over our
CWA through Friday afternoon. Scattered to numerous showers and
storms initially developing near the coast in the morning will
gradually work their way inland during the daytime hours both today
and Friday. POPs will subsequently remain high, generally running
between 70-80% convective coverage both today and Friday. The deep
layer moisture in combination with MLCAPE values up to 1500-2000
J/KG will result in some storm cells capable of producing frequent
cloud to ground lightning strikes and locally strong wind gusts.
Some storms will likely be efficient rainfall producers, potentially
producing rainfall rates in excess of 1-2"/hr. Some storms could
train/move rather slowly, so there will be potential for localized
flooding concerns again today and Friday. Storms will tend to
decrease in areal coverage over inland areas during the early
evening hours and will be followed by potential re-development near
the coast overnight into early Friday morning. /21

The deep moisture and associated increased convective coverage and
cloud cover should allow for a continuation of near to slightly
below normal high temperatures both today and Friday, with highs in
the mid to upper 80s. Low temperatures tonight should remain
relatively unchanged, running from the lower 70s inland and mid to
upper 70s close to and along the immediate coast. /22

SHORT TERM /Friday night Through Saturday night/...An upper level
ridge remains stretching west from the Southeast to the Southern
Plains, with a weakly organized surface ridge stretching west over
the Southeast. Moisture levels remain high (above 2.0") through the
period, that when combined with an upper level shortwave
energy embedded in the ridge, will allow for daily showers and
thunderstorms to develop. Convection is expected to form overnight
south of the coast with good low level instability present over the
warm (water temperatures in the mid to upper 80s) Gulf waters, then
move inland as the air temperatures rise. Increasing cloud debris
from the convection will limit daytime heating, helping to keep
daytime temperatures around seasonal norms. High temperatures
ranging from the upper 80s to low 90s are expected Saturday and
Sunday. Overnight, temperatures are expected to drop into the low to
mid 70s inland, with mid to upper 70s expected along the coast. Heat
Indices in the 99 to 104 degree range are expected each day.

A few strong to marginally severe storms are expected each day, with
MLCapes rising into the 1500J/kg each day. With a very moist
airmass, little dry air is expected to be present to aid in cooling
of the downdrafts. DCapes rise to around 500J/kg, indicating
any downdrafts will be governed by water loading in the column. Mid
level lapse rates are on the low side (< 6C/km) each day, limiting
hail development, and cooling of the downdrafts by any melting hail.
What is a concern is the possibility of minor water issues. With the
high precipitable water values, these thunderstorms are expected to
be efficient rainers. Helping to counter balance locally high
rainfall rates is the growing season in full effect and a lack of
training cells. Still, local ponding of water in poor drainage areas
is expected.

The rip current risk remains low through the Short Term, with
onshore flow relatively weak and marginal swell. The tidal range is
also expected to begin to decrease, helping to lessen the risk.
/16

EXTENDED TERM /Sunday Through Wednesday/...The upper ridge over the
Southeast remains in place, though embedded shortwaves continue to
pass over the region. The airmass remains soupy over the Southeast,
helping with thunderstorm development, though am expecting coverage
to see a downward trend due to the decrease in shortwave energy
passing. The upper ridge becomes a bit stronger as shortwave energy
decreases, with temperatures seeing a bit of an upward trend though
the coming week, to a few degrees above seasonal norms. Combined
with high surface humidity values, heat indices will rise through
the extended, from the 98-103 range on Monday to the 100-105 range
on Thursday with locally higher values likely.
/16

MARINE...An unsettled weather pattern will continue over the marine
area into the weekend with potential for locally strong/gusty winds,
locally higher seas, frequent lightning strikes, and very heavy
rainfall with scattered to numerous showers and thunderstorms that
develop. Light to occasionally moderate southeasterly flow today
and Friday generally becomes light southerly this weekend. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 30, 5:59 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
659 AM CDT Thu Jun 30 2022

ALZ263-265-301245-
Mobile Coastal AL-Mobile Central AL-
659 AM CDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of southwestern Mobile
County through 745 AM CDT...

At 659 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Coden, or 4 miles southeast of Bayou La
Batre, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Bay, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3034 8815 3033 8816 3032 8823 3033 8819
      3036 8819 3037 8823 3036 8826 3038 8826
      3039 8829 3037 8831 3040 8832 3041 8836
      3044 8840 3058 8841 3066 8824 3040 8810
      3034 8813 3035 8814 3030 8813
TIME...MOT...LOC 1159Z 149DEG 15KT 3035 8821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 63 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

5 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Baldwin

When
June 30, 8:18 AM CST
Where
Baldwin County, 3 mi S of Foley
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.377, -87.680

House struck by lightning.

Lightning, Baldwin

When
June 30, 8:30 AM CST
Where
Baldwin County, 3 mi ENE of Bon Secour
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.337, -87.683

Transformer struck by lightning.

Lightning, Baldwin

When
June 30, 8:30 AM CST
Where
Baldwin County, 2 mi WSW of Foley
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.409, -87.711

Transformer struck by lightning.

Lightning, Baldwin

When
June 30, 8:45 AM CST
Where
Baldwin County, 2 mi SW of Summerdale
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.459, -87.724

House struck by lightning.

Lightning, Baldwin

When
June 30, 9:12 AM CST
Where
Baldwin County, 5 mi NNW of Spanish Ft
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.747, -87.932

House struck by lightning.

Flash Flood, Baldwin

When
June 30, 9:38 AM CST to 11:38 AM CST
Where
Baldwin County, 1 mi S of Daphne to 0.72 mi S of Daphne
Cause
Heavy Rain
Reported by
Public
Coordinates
30.585, -87.900

Heavy rain caused Johnson Road between Main Street and Highway 98 to be closed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042555, 1042556, 1042557, 1042558, 1042559, 1042560.